Muscle Pain Can Be Caused by the Use of Statin Drugs
Muscle pain is a common reason for patients to seek a Chiropractic evaluation. Hip pain, lower back pain and even tendonitis/tendinopathy all can have muscular components.
Inflammation in the muscles can originate from many different causes with trauma or overuse being the most common. Less common sources of muscle pain can come from systemic problems such as poor circulation, autoimmune disease, and even chronic sleep deprivation. There are really too many sources of pain to list here.
How I Found Out About this Shocking Dilemma
I came across an article in the Cleveland Clinic Journal of Medicine titled, “Statin Myopathy: A common Dilemma Not reflected in Clinical Trials”. The article caught my interest as it suggested that myopathy from Statin drugs was more common than I previously thought. I treat patients whose muscle pain symptoms are very similar to Statin Myopathy symptoms. In practice I have seen exactly 3 cases of myopathic pain directly associated with Statin use.
Statins have become one of the most common prescriptions. Harvard Medical school reports that one in four Americans over the age of 45 is taking them. Doctors use them to reduce heart attack and cardiovascular disease by lowering cholesterol. This side effect presents in about 15% and it is dose dependent. This means the higher the dose the more likely the side effect. Statin myopathy symptoms are also more common when Statins are combined with other cholesterol lowering medications.
Statin Myopathy: What is it?
The signs and symptoms of this condition are:
Muscle weakness and pain, primarily in the muscles of the legs and especially in the thighs and buttocks. It can vary and present itself as a more generalized weakness and muscle pain throughout the body. In extremely rare cases it can produce muscle breakdown called Rhabdomyolysis and kidney failure.
Generally a patient with Statin Myopathy will develop muscle pain within a few weeks of using a Statin. The problem is that patients may have trouble differentiating the initial symptoms of this condition from those of more common arthritis pain. This is particularly true of patients with a history of hip and/or lower back pain as the most common painful areas of these two conditions overlap.
The disorder may include any or all of the following symptoms:
- muscle pain
- muscle weakness
- tendon problems
Is recovery in sight?
Recovery from Statin Myopathy depends on early detection and the severity of the reaction. Statins when used with other cholesterol lowering drugs can cause more significant damage. Muscle enzyme tests can even be elevated even in mild cases. Discontinuing the drug will generally bring relief from the pain within a few weeks.
Signs of muscle damage (swelling and edema) can be seen on an MRI in the worst cases. Blood tests for Muscle enzyme levels will detect significantly elevated markers of muscle damage and often recovery after discontinuing the Statin will take longer, often several months. In the most extreme cases where muscle is breaking down and muscle pain and weakness are severe, the muscle enzyme results and MRI findings will be more dramatic. These are cases where kidney damage is often an issue and where full recovery may not be possible.
What you need to know
As a patient it is important to know that identifying Statin use as a problem as early as possible is key to the best possible recovery. Statins are a useful drugs providing benefit to over 30 million Americans every year. Pain that started with a new Statin prescription should be investigated. If you have developed lower back pain, hip pain or other unexplained muscle pain, tell your Chiropractor and your primary care physician. Further investigation and an examination are necessary to confirm a diagnosis.
Have questions or would you like to contact us click here.